With a Pulse
Here is a semi-familiar protocol for you. Although it's pretty rare that someone stays in V-Tach with a pulse for long, it certainly happens. Lets review just what makes V-Tach with a pulse so special!!
Ventricular tachycardia (VT) is a tachydysrhythmia originating from a ventricular ectopic focus, characterized by a rate typically greater than 120 beats per minute and wide QRS complexes. VT may be monomorphic (typically regular rhythm originating from a single focus with identical QRS complexes) or polymorphic (may be irregular rhythm, with varying QRS complexes). Nonsustained VT is defined as a run of tachycardia of less than 30 seconds duration; a longer duration is considered sustained VT. No absolute ECG criteria exist for establishing the presence of VT. Several features, however, suggest VT:
- Rate greater than 100 beats per minute (usually 150-200)
- Wide QRS complexes (>120 ms)
- Presence of atrioventricular dissociation
- Fusion beats
Ventricular tachycardia may develop without hemodynamic deterioration, yet it often causes severe hemodynamic compromise and may deteriorate rapidly into ventricular fibrillation. This tachydysrhythmia must be addressed swiftly to avoid morbidity or mortality.
VT usually is a consequence of structural heart disease, with breakdown of normal conduction patterns, increased automaticity (which tends to favor ectopic foci), and activation of re-entrant pathways in the ventricular conduction system. Electrolyte disturbances and sympathomimetics may increase the likelihood of VT in the susceptible heart. Atrioventricular dissociation usually is present. Retrograde, ventriculoatrial conduction may occur, which can generate an ECG complex similar to paroxysmal supraventricular tachycardia (PSVT) with aberrant conduction.
A distinctive variant of VT is torsades de pointes, with its unusual shifting-axis QRS complexes that appear (on ECG) as if the heart is rotating upon an axis. Its etiology typically is from the presence of drugs or conditions, which prolong the QT interval (ie, type 1A antiarrhythmics and hypomagnesemia). Arrhythmia may occur with or without either myocardial ischemia or infarction.
A second variant of VT is accelerated idioventricular rhythm. Sometimes termed "slow ventricular tachycardia," this arrhythmia presents with a rate of 60-100 beats per minute. It typically occurs with underlying heart disease (ischemic or structural), is transient, and only rarely is associated with hemodynamic compromise or collapse. Treatment usually is not required unless hemodynamic impairment develops.
In the US: VT is one of the most frequently seen dysrhythmias.
Internationally: VT and coronary disease are common throughout most of the developed world. In third world countries, VT and other heart diseases are relatively less common.
Mortality/Morbidity: VT can produce congestive heart failure and hemodynamic compromise, yet the principal morbidity comes from its tendency to degenerate spontaneously into ventricular fibrillation (VF). This degeneration also is the usual source of mortality in VT.
Sex: Most patients presenting with VT are men. However, as coronary artery disease (CAD) becomes more common in women, incidence of VT in women will increase.
Age: VT is very unusual among pediatric patients. Tachydysrhythmias in this population usually are PSVT.
VT incidence rates peak in the middle decades of life, following the incidence of structural heart disease.
Most patients present to the ED with symptoms of either ischemic heart disease or hemodynamic compromise resulting from poor perfusion. Symptoms may include the following:
- Chest pain
Findings generally reflect the degree of hemodynamic instability.
- Symptoms of congestive heart failure (CHF)
- Dyspnea and hypoxemia
- Rales from pulmonary edema
- Jugular venous distention
- Mental status changes
- Frank coma
As noted above, VT generally is a symptom of CAD or structural heart disease.
VT can be triggered by electrolyte deficiencies (eg, hypokalemia, hypocalcemia, hypomagnesia).
Use of sympathomimetic agents (from relatively benign caffeine to more potent agents such as methamphetamine or cocaine) may stimulate VT in vulnerable hearts.
Now what are we to do... As everyone knows we have certain protocols to follow to as directed by our local medical control.
To ignore or stray from these without first consulting with one of our Emergency Physicians is unacceptable!!!
During initial assessment and care, once real-time cardiac monitoring or 12-lead ECG has established VT as the diagnosis and even as the ABCs are reassessed in the primary survey, one key question should be is this VT STABLE or UNSTABLE?
Unstable VT is characterized by symptoms of insufficient oxygen delivery such as chest pain, dyspnea, hypotension, or altered level of consciousness, indicating rate and stroke volume are not providing adequate cardiac output.
Unstable VT is treated IMMEDIATELY with sedation and synchronized cardioversion, followed by expeditious airway management (if needed), supplemental oxygenation, and lidocaine bolus and infusion if successful.
Stable VT patients do NOT suffer from symptoms of hemodynamic decompensation.
Unlike other dysrhythmias, VT tends to deteriorate into unstable states and more malignant dysrhythmias; consequently, treat even stable VT with lidocaine, and procainamide. Then contact medical control for more considerations.
For V-Tach with a pulse
1.5 mg/kg IV over 1-2 minutes, repeat every 5 minutes at half dosage as needed up to 3 mg /kg. Start continuous 2–4 mg/minute infusion after arrhythmia is suppressed
Allergy, high degree heart block, sinus bradycardia or sinus arrest.
Toxicity (Early: anxiety, euphoria, combativeness, nausea, twitching, numbness- Late: convulsions, decreasing LOC and BP, widening QRS, prolonged PR interval.
For V-Tach with a pulse
Adult Dose: 20 mg/minute IV up to :
- 17 mg/kg max
- Hypotension occurs
- WRS widens by 50%
- Arrhythmia is abolished
Start continuous infusion if arrhythmia is suppressed with 2 grams in 500 NS at 1-4 mg/minute.
Hypotension, widening QRS, bradycardia.
For V-Tach with a pulse
- Treat entire patient not just monitor
- Hypothermia may effect success
- BLS and IV access first
- Hypoxia or acidotic heart will not respond to cardioversion
- Contraindicated with Digitals Toxicity a possibility, give lidocaine if patient is decompensating
- Sedate with Valium or MS if patient is conscious
- Explain procedure to patient
- IV access and sedation
- Re-confirm rhythm, document with printout
- Insure synchronizer mode, and marked R waves
- Place defib pads
- Place paddles properly on chest
- Select energy setting and charge (Adult 100j, 200j, 300j, and 360j)
- Advise patient if conscious
- Activate printout
- Clear patient twice
- Hold shock buttons until unit discharges
- Check pulse and monitor
- Recardiovert as needed or-
- Treat converted rhythm/patient appropriately